Winter Weather, Kent
- When
- December 9, 3:00 AM EST to 9:00 AM EST
- Where
- Kent forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
A very quick moving low pressure system mainly affected Kent and New Castle Counties during the first half of the day on December 9th. m.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A very quick moving low pressure system mainly affected Kent and New Castle Counties during the first half of the day on December 9th. Snow began falling around 3 a.m. EST. Warm air moved in aloft and changed the snow over to sleet and freezing rain around 7 a.m. EST in New Castle County. During heavier precipitation bursts, the precipitation changed back to snow. In Kent County, enough warm air also came in at the surface to change the precipitation over to plain rain between 4 a.m. and 6 a.m. EST before precipitation changed back to freezing rain and sleet. All precipitation ended by around 9 a.m. EST. Snowfall accumulations averaged two to three inches in New Castle County and around one inch in Kent County. Ice accretions in both counties averaged between one-tenth and two-tenths of an inch. Snowfall accumulations in Sussex County were half an inch or less. All schools in New Castle County were closed. Non-essential state workers and city workers in Wilmington were told to stay home. There were 55 reported weather related crashes in New Castle County, only four had minor injuries. One of the worst accidents was am overturned tractor-trailer on Kirkwood Highway that snarled traffic for hours. Specific accumulations included 3.2 inches in Pike Creek (New Castle County), 2.6 inches at the New Castle County Airport and 0.5 inches in Greenwood (Sussex County).The winter weather was caused by the combination of a vigorous upper low from the Midwest and a Gulf of Mexico connection of moisture and low pressure systems. Two low pressure systems formed, one in response to the upper system in the Ohio Valley and one in the northeast Gulf of Mexico on Thursday the 8th. On Friday morning the 9th, the Ohio Valley low pressure system moved into the Great Lakes and the Gulf of Mexico low pressure system moved northeast to the North Carolina coast. A third low pressure system formed in response to the strong upper level support on the Delmarva Peninsula. The low pressure system along the Delmarva Peninsula became the primary low as both the Great Lakes and North Carolina Coast lows weakened. The Delmarva low pressure system rapidly intensified during the day on Friday the 9th. It went from 1009 millibars just west of the Long Island Buoy at 10 a.m. EST on the 9th, to a 996 mb low just south of Rhode Island at 1 p.m. EST on the 9th to about a 988 mb low between Masachusetts and Nova Scotia at 7 p.m. EST. At 7 a.m. EST on Saturday the 10th, the low was at least 979 mb just south of Newfoundland. In 24 hours the low deepened by about 36 millibars. The quick movement and the late intensification prevented heavier precipitation from occurring in Delaware.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 8, 10:10 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1010 PM EST THU DEC 8 2005
ISSUED AN UPDATE MAINLY TO FRESHEN UP WORDING...STILL LOOKS LIKE
SNOW WILL BE COMING RAPIDLY BETWEEN ABOUT MIDNIGHT AND 3 AM. NEW 00Z
ETA MODEL SHOWS SLIGHTLY HIGHER QPF THAN PREVIOUS RUNS WITH INTENSE
BAND OF UVV ACROSS NJ AT 12 HRS (12Z). LOW LEVEL THKNS LOOK ABOUT
THE SAME AS BEFORE. HEAVIEST PRECIP RATES DURING EARLY TO MID MORN
WILL MAKE MORNING RUSH A MESS.
AMC
------------------------------------------------------------------
PREVIOUS AFD FROM 415 PM...
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
NO SIGNIFICANT CHANGES ARE FORECAST WITH THIS PACKAGE AS HEAVY SNOW
AND WINTER STORM WARNINGS, AND WINTER WEATHER ADVISORIES CLOSER TO
THE COAST, WERE PREVIOUSLY ISSUED. ALL PRODUCTS FOR THE AFTERNOON
PACKAGE HAVE BEEN PREPARED AND ISSUED.
CLOUDS OVER THE WESTERN AND CENTRAL APPALACHIANS WERE RAPIDLY
APPROACHING THE AREA FROM THE WEST-SOUTHWEST AT LATE AFTERNOON IN
ADVANCE OF AN APPROACHING LOW PRESSURE SYSTEM, AND SHOULD OVERSPREAD
THE REGION THIS EVENING. WE KEPT IN A SLIGHT CHANCE OF SNOW FOR
SOUTHERN AND WESTERN ZONES TOWARD MIDNIGHT, WITH GENERAL
PRECIPITATION DEVELOPING QUICKLY AROUND THE REGION FROM
WEST-SOUTHWEST TO EAST-NORTHEAST MOSTLY AFTER MIDNIGHT, FROM ABOUT 1
AM WEST TO 3 OR 4 AM FAR EAST.
THE GFS IS FAIRLY CONSISTENT WITH PREVIOUS RUNS, BOTH REGARDING
TIMING, PRECIPITATION AMOUNTS, AND TEMPERATURE PROFILES.
UNFORTUNATELY, THE NAM IS NOT QUITE IN AGREEMENT ON PRECIPITATION
TYPES AND LOW LEVEL TEMPERATURE PROFILES, INFERRING MORE IN THE WAY
OF FREEZING RAIN FOR THE DELAWARE VALLEY. WITH A FAIRLY LIGHT
EASTERLY COMPONENT INFLOW, A COLDER LOW LEVEL ATMOSPHERE ACCORDING
THE PREFERRED GFS IN VIEW OF THE GFS SUPERIOR INITIALIZATION, WE
PREFER TO GO WITH A COLDER FORECAST AND KEEP THE 5 TO 8 INCHES OF
SNOW NORTHWEST, SHADING DOWN TO 3 TO 5 INCHES IN THE PHILADELPHIA
AREA, AND FURTHER DOWN TO 1 TO 3 INCHES IN THE ADVISORY AREA WHERE
SLEET, FREEZING RAIN, AND RAIN WILL SUPPRESS AMOUNTS. RIGHT ALONG
THE FAR SOUTHEAST COAST, ANY SNOW SHOULD RATHER QUICKLY CHANGE OVER
TO LIQUID RAIN AS SURFACE TEMPERATURES WILL RISE TOWARD MORNING.
THE NAM HAS BEEN CONSISTENT WITH QUANTITATIVE PRECIPITATION AMOUNTS
IN THE ONE HALF TO THREE-QUARTER INCH RANGE, WHICH IS SURPRISING
GIVEN THE SPEED OF MOVEMENT OF THIS SYSTEM, COUPLED WITH THE LACK OF
SIGNIFICANT SECONDARY STORM INTENSIFICATION UNTIL IT NEARS OUR AREA
AND LATITUDE, THEN DEEPENS RAPIDLY ONCE OFFSHORE. EVEN SO, WE WILL
RESPECT AND ACCEPT THE MODEL QPF AS WE HAVE BEEN DOING.
ITS POSSIBLE THAT THE TIMING ON THE NAM WILL TURN OUT TO BE A LITTLE
BETTER THAN THE FASTER GFS REGARDING A SLIGHTLY LATER (1 OR 2 HOUR)
ONSET, AS IT SEEMED TO DEPICT THE OHIO VALLEY PRECIPITATION BETTER.
WITH THE FAST MOVEMENT OF THIS SYSTEM, PRECIPITATION SHOULD CLEAR
OUR EASTERN ZONES BY MIDDAY, WITH PARTIAL CLEARING POSSIBLE AS
DRIER AIR WORKS IN FROM THE NORTHWEST. WE DO FORECAST POST-FRONTAL
WINDY CONDITIONS FRIDAY AFTERNOON, WITH GUSTS TO 35 MPH, EVEN 40 MPH
AT THE COAST. IT DOES NOT APPEAR THAT A WIND ADVISORY WILL BE
NEEDED, AT LEAST AT THIS POINT.
THEN, CLEARING SKIES LATE FRIDAY OR FRIDAY EVENING SHOULD LEAD TO A
DECENT, IF SEASONABLY CHILLY, WEEKEND.
&&
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
AS FROM YESTERDAY, BENIGN WEATHER TAKES HOLD AFTER THE STORM IN THE
SHORT TERM, AS A PREVAILING WESTERLY COMPONENT FLOW AT THE SURFACE
IS UNDERNEATH A LONG WAVE TROUGH ALOFT. NO SIGNIFICANT
WEATHER-MAKERS ARE EVIDENT IN THE MODELS UNTIL ABOUT MIDWEEK, AND WE
HAVE INCLUDED ONLY SLIGHT CHANCES AT THIS POINT FOR MIXED
PRECIPITATION TYPES (SNOW WEDNESDAY NIGHT, MIXED DURING THE DAY
WEDNESDAY AND THURSDAY). ONE COLD IMAGINE THAT AT LEAST SOME FORM OF
WEAK SHORT WAVE IN THE FAST FLOW ALOFT COULD IMPACT THE AREA, BUT
THE MODELS MAY NOT PICK UP ON ANYTHING UNTIL ANY SUCH POSSIBLE EVENT
NEARS IN TIME.
TEMPERATURES LOOK LIKE THEY WILL BE COLDER THAN NORMAL FOR THIS TIME
OF YEAR.
&&
.AVIATION...
VFR CONDS THRU THE EVE RUSH AND THEN EXPECT LIFR CONDS DURG THE HGT
OF THE STORM APPROX 08Z-14Z. CI CANOPY SHLD MOVE IN TWD EVE WITH AC
DECK CUR IN WV MOVG INTO OUR TERMINAL AREA DURG THE EVE. APPROX
STARTING TIME OF PCPN IS LEANING TWD THE NAM GIVEN THE CUR GFS 6
HRLY PROGS ARE OUTRUNNING THE SNOW IN THE OH VLY. AT LEAST FROM A
PTYP PERSPECTIVE ABE AND RDG S/B RELATIVELY EASY AND ALL SNOW.
CONFLICTING INFO BTWN THE NAM WHICH GIVES THE PHL CORRIDOR ALL ICE
AND THE GFS WHICH HAS 2/3RDS SNOW AND 1/3RD ICE. THE NAM INIT TOO
WARM IN NC/VA AT 925MB BY AS MUCH AS 3C. THE PCPN INTENSITY LOOKS
TOO HVY (DYNAMIC COOLING) TO MAINTAIN ZR. ON THE OTHER SIDE EVEN IF
THE NAM ZR FCST IS CORRECT THE RELEASE OF LATENT HEAT DURG MDT/HVY
FZRA W/O A REPLACEMENT SOURCE OF COLD AIR (SFC HI PRES OFSHR) WOULD
BOOST TEMPS AOA FREEZING. FOR NOW WE ARE LEANING MORE TWD THE GFS
PTYP SOLN WHICH FOR NOW SEEMS MORE LOGICAL. LASTLY ALG THE MIV-ACY
LINE THE MDLS ARE IN BETTER AGREEMENT WITH BRINGING ENUF WARM AIR
ALF AND NEAR THE SFC TO CHG THE SNOW AND FREEZING PCPN TO LIQUID
ARND 12Z B4 A PSBL CHG BACK BEFORE IT ENDS. LLWS MIGHT NEED TO BE
ADDED TO THESE LATTER TERMINALS WITH SUBSEQUENT TAFS IF FCSTD LLJ
RMNS ABT THE SAME. PCPN SHLD END QUICKLY BY 17Z AT THE TERMINAL
SITES...PBLY AT ABE LAST. WINDS ARE EXPECTED TO INCR AND MIGHT CAUSE
SOME DRIFTING SNOW PBLMS...ESP WHERE NO ICE FALLS.
&&
.MARINE...
GALE WRNG WILL BE CONTD AS PER CLOSER TO A GFS SOLN FOR A FASTER
INTENSIFICATION. IT APPEARS EVEN THE NAM SOLN/S INTENSIFICATION WILL
OCR FAST ENUF TO HAVE US HOIST GALES ALSO THRUT DE BAY. NO CHG TO
ENDING TIME FOR GALES AS THE SFC LOW DOES MOVE ALG RAPIDLY. A WEAK
CFP IS EXPECTED TO MOVE THRU ON SUN OR SUN NGT AND WINDS MIGHT REACH
SCA CRIT BEHIND THIS FNT LTR SUN NGT OR MON IN THE CAA. HI PRES THEN
WILL BUILD SEWD AND REDUCE WINDS AND SEAS AGAIN LATER MON AND TUE.
THIS EVENT ON FRI OCRG TOO QUICKLY IN COMBINATION WITH NEAP TIDES
SHLD NOT CAUSE ANY TIDAL RELATED PBLMS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAVY SNOW WARNING FOR PAZ054-055-060>062 FROM MIDNIGHT FRIDAY
TO NOON FRIDAY.
...WINTER STORM WARNING FOR PAZ067>071 FROM MIDNIGHT FRIDAY TO
NOON FRIDAY.
NJ...HEAVY SNOW WARNING FOR NJZ001-007-008 FROM MIDNIGHT FRIDAY TO
NOON FRIDAY.
...WINTER STORM WARNING FOR NJZ009-010-012-015>019 FROM MIDNIGHT
FRIDAY TO NOON FRIDAY.
...WINTER WEATHER ADVISORY FOR NJZ013-014-020>023-026-027 FROM
MIDNIGHT FRIDAY TO NOON FRIDAY.
DE...WINTER STORM WARNING FOR DEZ001 FROM MIDNIGHT FRIDAY TO NOON
FRIDAY.
...WINTER WEATHER ADVISORY FOR DEZ002-003 FROM MIDNIGHT FRIDAY TO
NOON FRIDAY.
MD...WINTER STORM WARNING FOR MDZ008-012 FROM MIDNIGHT FRIDAY TO
NOON FRIDAY.
...WINTER WEATHER ADVISORY FOR MDZ015-019-020 FROM MIDNIGHT
FRIDAY TO NOON FRIDAY.
MARINE...GALE WARNING FOR ANZ430 FROM NOON FRIDAY TO 10 PM FRIDAY.
...GALE WARNING FOR ANZ431-450>455 FROM 7 AM FRIDAY TO 10 PM
FRIDAY.
&&
SHORT TERM.../
LONG TERM...GIZOT
AVIATION/MARINE...TFGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 521 AM EST THU DEC 8 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-091030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 521 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT FOR MOST OF THE FORECAST AREA. PLEASE SEE THE LATEST STATEMENTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483966, 5483967.